Orthostasis Risk with SGLT-2 Inhibitors

Orthostasis risk with SGLT-2 Inhibitors is a potential minor concern, particularly in our geriatric population.  While a drop in blood pressure can be a good thing for a significant chunk of diabetes patients, that potential modest drop can lead to an increased risk of adverse effects as well. Here’s the case of assessing orthostasis risk with SGLT-2 Inhibitors.

Orthostasis Risk With SGLT-2 Inhibitors

An 82 year old female lives at home and has a good deal of independence. She has a history of falls, type 2 diabetes, heartburn, NSTEMI, and hypertension.  She has been taking metformin 500 mg twice daily, omeprazole 20 mg daily, amlodipine 2.5 mg daily, aspirin 81 mg daily, and atorvastatin 10 mg once daily.

Her recent blood pressure was 112/68.  Her A1C is at 8.4.  She reports that her eating has been poor lately as her husband used to cook, but has become less able to do that anymore since he has had some health issues.  Kidney function remains fairly decent for an 82 year old.

Escalating the metformin has been tried in the past with presence of loose stools.  Alternatively, trying the extended release product didn’t seem to reduce loose stools.  It was decided to try empagliflozin 10 mg once daily with an increase to 25 mg once daily after a week.

Following the increase in empagliflozin, the patient did report that her blood sugars had been improving.  She did however notice a little more dizziness.  She notes that the dizziness increases upon position changes.

Here’s some important education points that I think about when assessing this situation.

  1. Actual orthostatic readings maybe helpful to get a sense of how big of a drop is going on.  We do have a patient reporting symptoms, so orthostatic readings would likely only be confirmatory.
  2. Depending upon the benefit of the empagliflozin, one might consider discontinuing the low dose amlodipine instead of altering the empagliflozin.
  3. As a side note, usually patients would be on an ACE/ARB versus a calcium channel blocker.  I would strongly suspect these have been tried in the past, but I would look into this further from a curiosity point of view.
  4. Always remember to reassess A1C goals as patients age and as health declines.  I think less than 8 is certainly reasonable in this patient with the appearance of decent health.
  5. The official kidney function (baseline and previous readings) would be nice to have to further assess this scenario.  I suspect that creatinine would be acceptable given the metformin use, but that is why we check!!
  6. With any reported dizziness in a patient with diabetes it is always reasonable to think about hypoglycemia.  Even more so if a patient is on insulin or drugs that stimulate insulin release/production.
  7. Further assessment of diet and fluid intake would also be reasonable.

While empagliflozin can lower blood pressure, remember that the reduction is modest. (Reference) In this case, we would have the option of addressing the amlodipine first if we felt the empagliflozin was really helpful for the blood sugars.

Love the blog? Get a free gift simply for following! Over 6,000 medication loving healthcare professional have taken advantage of this!

Written By Eric Christianson

December 26, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories